What is heroin?
Heroin belongs to a group of narcotic analgesics known as opiates. It is made from morphine, a natural extract of the poppy plant. Heroin use is associated with serious health problems, such as fatal overdose, miscarriage and addiction syndrome. When heroin is injected, these problems are compounded by many others associated with injecting: venous collapse, abscesses, and viral diseases (e.g. HIV/AIDS, hepatisis type B and C). It is an opiate-type substance, it has sedative effects, suppresses pain, causes slow breathing, and also slows down the heart. After use, the user may feel sudden cold sweat, heavy eyelids, narrowed pupils. It causes a feeling of subjective bliss, color ideas, discovery of unexpected abilities. Heroin use is associated with the risk of physical and mental addiction, loss of appetite for sex, loss of motivation or blocking of emotions, i.e. the feeling of experience. Due to various additives, the color of heroin can vary, from brown, white to black. The taste/smell of heroin can be described as the smell of vinegar, but it can also be odorless. It is characterized by a bitter taste.
Brown heroin is suitable for smoking or inhalation from foil. When injecting drugs, it is necessary to add “something” acidic to dissolve. The use of ascorbic acid is recommended, but citric acid (so-called: food acid) is also used. The use of lemon or citrodec is risky due to the transmission of impurities and the bacteria they contain to the blood.
Black heroin is a dark, sticky form of heroin. It can be sticky like a pitch and hard as a coal. Its color ranges from dark brown to black (color and density depend on the methods of its processing). Black heroin is most commonly used by injection and lasts from four to six hours.
White heroin resembles flour. It is suitable for injectable use because it dissolves easily. not suitable for smoking.
What are the effects of heroin?
The effect of heroin in the body lasts approximately 8 hours. Opiates (including heroin) bind to receptors e.g. in the brain, in the spinal cord, on the so-called opioid receptors. The effects of heroin are influenced by which receptor heroin binds to:
– kappa-receptors are responsible for spinal cord pain relief, pupillary contraction and general attenuation;
– mi-receptors cause pain suppression, euphoria, suppress respiration and are responsible for physical dependence;
– sigma-receptors are probably associated with eating disorders and cell metabolism, hallucinogenic effects;
– it is not yet clear what causes binding to delta receptors and other receptors.
Heroin is a very potent drug, the first dose of heroin usually causes dizziness and vomiting. In general, however, people using heroin describe states such as:
- feeling of happiness
- drowsiness (people often stop perceiving, so-called carp)
However, the overall effect of heroin depends on its overall quality, on the amount of substance used or the body structure. There are also several ways to use heroin, such as smoking (e.g. in a cigarette), inhalation (e.g. through foil, light bulbs), sniffing and injecting. There is no safe way to use heroin without risks. However, injecting heroin is the most risky method.
How can I use heroin as safely as possible?
If you do not use the drug, you will avoid all risks.
Before you take the drug, choose the most appropriate way to use it. Keep in mind, however, that some uses are safer than others, for example, in the case of heroin, it is safer to smoke than to inject. However, each method carries its own risks.
If you decide to use heroin, do not experiment with high doses, less is also more in this case.
If you decide to use heroin, do not combine it with other drugs / medicines or with alcohol.
If you have decided to use heroin for the first time, be sure to be with someone you trust and who has not used the drug and will pay attention to you – sitter. There is a very high risk of overdose with heroin, especially with injecting, therefore be with someone who can give you first aid.
Injecting heroin is the most dangerous way to use heroin! There is a risk of a stronger effect of heroin and risks associated with injecting drug use (e.g. transmission of hepatitis B, C, HIV in needle sharing, abscesses, vein inflammation). The least risky method is to take it orally.
What to do if someone overdoses on heroin?
- The higher the dose, the higher the risk of respiratory reduction or cardiac arrest. Combination with alcohol may increase the depressant effect of drugs and cause overdose or suffocation with vomiting. The combination of heroin and meth increases the risk of heart attack or stroke.
- If an overdose occurs, the body begins to respond differently. An overdose begins with slow, heavy breathing. The pupils are as small as a pinhead, the skin, lips and nails have a “blue” color, blood pressure and body temperature drop sharply, followed by a deep sleep – unconsciousness and coma. An overdosed person often dies from a combination of swelling of the brain, lungs and respiratory arrest.
- Choking can also occur by congestion of the throat or nose (usually) with vomit, which would normally be refuted.
- In this case, it is necessary to start a heart massage immediately and call for help. Under no circumstances should saline be administered to the body. In the event of a heroin overdose, a person should receive naloxone, a special substance that rescuers use to avert an overdose.
There are several risks associated with heroin use. In the first place, there is a risk of physical and mental addiction. Consequently, regular use of heroin, depending on the method, can pose a risk of blood-borne diseases. So if we talk about injecting, a person risks damaging the veins and developing infections and blood clots. Sharing needles and syringes is also very dangerous because you risk catching or spreading viruses such as HIV, hepatitis B or C.
It is also dangerous to combine heroin with other drugs, especially other sedative drugs such as alcohol. Other sedative drugs – such as benzodiazepine tranquilizers or methadone – are also associated with heroin overdose deaths.
It is very easy to overdose on heroin, especially if you regularly use heroin, you can develop a certain tolerance. However, if you stop taking heroin for only a few days, your tolerance will fall rapidly and if you take the same dose as you were used to, you risk an overdose.
Heroin addiction is also characterized by the withdrawal syndrome that occurs when people stop using heroin. The body needs heroin in case of its deficiency. Withdrawal syndrome reports itself a few hours (approximately 6-8 hours) after the last use.
Combination of heroin and other psychoactive substances – what to avoid?
Heroin with methamphetamine is a difficult to predict and dangerous combination due to the stimulating effects of methamphetamine and, conversely, the suppressive effects of heroin. The combination of methamphetamine and heroin (speedball or powerball) is a risk mainly for the heart, as methamphetamine increases heart rate, pressure and body temperature, and heroin suppresses heart rate, respiration and pressure. Such conflicting information for the heart can cause heart attack or death.
The combination of any opiates with heroin only multiplies the suppression of the body and increases the risk of overdose. As mentioned above, the combination of heroin with any stimulant causes conflicting reactions that can lead to serious damage to vital organs or even death.
There is no safe level of drug use. You can only minimize the risks if you decide to use the drug despite the information about it.